Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 304, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2001, 9:11 PM CDT for Kearny County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 14, 2001, 9:11 PM CDT (02:11 UTC)
- Expired
- Aug 14, 2001, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 9:20 PM CDT | Hail 0.75 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
595 WUUS53 KDDC 150212 SVRDDC KSC093-150300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 911 PM CDT TUE AUG 14 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 1000 PM CDT * AT 911 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF LAKIN...OR ABOUT 9 MILES NORTHEAST OF KENDALL...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED LAKIN AT 925 PM CDT, DEERFIELD AT 935 PM CDT, THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, WIND UP TO 60 MILES AN HOUR, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3821 10153 3782 10152 3780 10111 3821 10113 GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:22 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 14, 3:22 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT TUE AUG 14 2001 MAIN FORECAST CHALLENGES ARE POPS TONIGHT, THEN HIGH TEMPS WEDNESDAY AND THURSDAY. LOOKING AT THE 19Z SURFACE MAP SHOWED WARM FRONT PUSHING STEADILY NORTH, EXTENDING FROM NEAR LXN IN SOUTH CENTRAL NEBRASKA SOUTHEAST TO NEAR SLN THEN ICT IN KANSAS, THEN FARTHER SOUTHEAST TO NEAR NORTHERN LOUISIANA. A LEE SIDE TROUGH WAS SETTING UP NICELY FROM NEAR AKO SOUTH TO JUST EAST OF LHX IN EASTERN COLORADO. THINK THE CURRENT WARM FRONT MAY SAG BACK SOUTH-SOUTHEAST AFTER SUNDOWN, ALLOWING FOR A FOCUS BOUNDARY TO GET ESTABLISHED FOR CONVECTIVE DEVELOPMENT. AT THE SAME TIME, WATER VAPOR SATELLITE LOOP SHOWED A COUPLE OF WRINKLES (I.E., SHORT WAVES) IN THE ANTICYCLONIC FLOW OVER EAST CENTRAL COLORADO AND WYOMING. FURTHER, ANOTHER SMALL UPPER FEATURE IN THE FLOW WAS CROSSING EAST ACROSS THE TEXAS PANHANDLE, AND MAY CLIP THE SOUTHERN MOST PART OF CWA LATER TONIGHT. PLAN TO KEEP GOING POPS OF 60% NORTH, AND 40% EVERYWHERE ELSE. LOW TEMPS COULD BE REACHED EARLY TONIGHT, WITH CLOUDS AND MOISTURE INCREASING IN DEPTH AFTER 06Z. MODEL INITIALIZATION SHOWED THE ETA WAS BEST AT 5H, WITH THE NGM SHOWING MUCH TOO WARM HEIGHTS ACROSS CENTRAL U.S. WILL LEAN TOWARD A COMPROMISE OF THE ETA/AVN, SINCE BOTH INITIALIZED CLOSE TO THE 12Z 500MB PRESSURE HEIGHT FIELD. THIS WILL MEAN A LOW TEMPS 5-6 DEGREES LOWER FOR WEDNESDAY NIGHT, AND HIGHS ONLY 2-3 DEGREES LOWER. SOME SUN SHOULD BREAK THROUGH ON THURSDAY AND HELP AFTERNOON TEMPERATURES TO RISE BY LATE IN THE DAY. WILL KEEP 20% POPS WEST AND 30% POPS EAST WEDNESDAY, THEN DROP ALL AREAS TO 20% POPS ON WEDNESDAY NIGHT. NGM BRINGS SOME WRAP AROUND PRECIP BACK INTO WESTERN CWA THURSDAY, BUT WILL FOLLOW THE LEAD TO THE ETA AND AVN AND KEEP THINGS PRECIP- FREE FOR NOW. DO NOT THINK THERE WILL BE MUCH CHANCE FOR PRECIP THURSDAY, UNLESS ANOTHER SHORT WAVE DEVELOPS AND MOVES SOUTHEAST THROUGH CWA IN UPPER NORTHWEST FLOW. EXTENDED DISCUSSION... 12Z UKMET MODEL WAS USED FOR THIS FORECAST. WE BELIEVE THAT THE 12Z AVN IS MUCH TO AMPLIFIED WITH THE OHIO VALLEY CLOSED LOW BY DAY 5. THE PREVIOUS FORECAST HAS A SLIGHT CHANCE FOR THUNDERSTORMS FOR THURSDAY NIGHT AND EARLY FRIDAY AND SEE NO REASON TO CHANGE THIS AS THE 72HR UKMET SHOWS VERY HIGH 700MB RHS ACROSS THE WEST. WE PREFER A WARMER SCENARIO FOR FRIDAY THROUGH TUESDAY WITH THE RENEWAL OF A FLAT RIDGE OVER THE PLAINS AND STRONG LEE TROUGHING AND DOWNSLOPE WARMING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 067/086 061/084 058 422 GCK 066/086 060/084 058 422 EHA 065/084 059/082 058 422 LBL 067/087 062/085 060 422 HYS 066/085 060/085 059 632 P28 071/091 066/088 062 432 .DDC...NONE. BURKE/FINCH
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.